Juvederm Bruising

I had restaylne in the past and it really bruised. the bruises lasted over 3 weeks!! is juvederm similar in that I will get bruising from the injection?

Doctor Answers (62)

Juvederm, Restylane, and Bruising

+5

Bruising is one of the more common complications of injectable fillers. The bruising is not directly caused by the type of filler, but rather, by the size of the needle used to inject the filler, the amount of tissue trauma during injection, trauma to the arteries and veins around the injection site, and the patient's propensity to bleed.

Common causes of bleeding and bruising are a family history of bleeding disorders, ingestion of aspirin, ibuprofen, coumadin, or other herbal medications that may thin out the blood and impair proper coagulation of .

Prior to your next injection, make sure to avoid taking aspirin, ibuprofen, or other blood thinners for three weeks. Also, make sure to place compression with or without ice packs immediately after surgery. Bruise-Stick, Bruise-Pak, Sinecch, and Arnica are also known to minimize the duration of the the bruising.


Los Angeles Plastic Surgeon
5.0 out of 5 stars 46 reviews

Unfortunately, any time you get injections under the...

+5

Unfortunately, any time you get injections under the skin you have the possibility of bruising. By inserting a needle under the skin, small blood vessels can be broken, which cause bruising.

In my practice, I've taken to mixing lidocaine with epinephrine into the Juvederm and have found that this reduces the amount of bruising which occurs with patients. Applying ice before and immediately after injection and making sure patients are not taking medications (over the counter and prescription) which increase bleeding also helps.

Regardless of what is done though, there is always the chance of bruising.

D.J. Verret, MD
Dallas Facial Plastic Surgeon
4.0 out of 5 stars 12 reviews

Bruising from Juvederm is much better using blunt cannulas

+3

I know that I might sound repetitive with my answers on Realself, but using blunt cannulas has greatly reduced bruising for my clients, even in lip injections.  I find no difference with the degree of bruising with Restylane or Juvederm  In general, the more experienced the person injecting, the less bruising you will have.

Steven F. Weiner, MD
Panama City Facial Plastic Surgeon
4.5 out of 5 stars 7 reviews

You might also like...

Potential Brusing after Juviderm Injection

+2

You may see bruising with any filler. Bruising is not always avoidable, it is a result of blood vessels being punctured from the injection. By inserting any needle into the skin small blood vessels can be broken. Certain medications can cause a patient to be more prone to bruising than usual. Using arnica can help with bruising.To help minimize your risk be sure to choose an experienced doctor, more specifically a board certified plastic surgeon.

 

"Dr.D"

Edward E. Dickerson, IV, MD
Fayetteville Facial Plastic Surgeon
5.0 out of 5 stars 48 reviews

Bruising is upsetting but not predictable

+2

Here is what causes bruising with any injections:

Patient uses aspirin, alka seltzer excedrin motrin ibuprofin aleive or naprosyn and doesn't tell her surgeon

Patient has natural predisposition to bruising

Even experienced injectors get a patient occasionally that bruises even when it didn't happen with prior injections

Deep injections cause bruising more than superficial ones especially when large doses are being used

I use both juvederm and restylane and rarely a patient will be bruised with both.

 

Believe me your surgeon or injector is just as upset when this happens as you are...

 

Phillip C. Haeck, MD
Seattle Plastic Surgeon
5.0 out of 5 stars 32 reviews

Bruising with fillers

+2

3 weeks is a bit long for bruising after your treatment. Unfortunately both products Juvederm and Restylane cause bruising. They are both Hyaluronics and there is something in the product that makes you bruise. The good news is that they last a long time for the patient. There are some things you can do to decrease your chance of bruising. you want to avoid Aspirin, anti-inflamatories (such as Motrin and Alleve), vitamin E and some herbals for 10 days prior to your treament.. Applying ice afterwards helps a little. also arnica cream and/or pills help for some patients.

If a patient really can't have bruising I offer Sculptra or Artefill if they are treating areas compatible with these products. I find these 2 products don't bruise much in most patients. Of course, you can't use these products in or around the lips but they work well for the nasolabial and marionette lines..

Esta Kronberg, MD
Houston Dermatologic Surgeon
5.0 out of 5 stars 15 reviews

Bruising with Dermal Fillers

+2

One of the most common side effects of all dermal fillers, including Juvederm, is the risk of bruising.  This risk is increased when patients are on blood thinning medications such as Aspirin or Coumadin.  Skilled injectors with a good knowledge of anatomy are less likely to cause bruising, but unfortunately patients anatomy can vary and sometimes it is unavoidable.  The bruising usually only lasts 7-10 days with the results of the Juvederm lasting long after.   I hope this helps.

Best wishes

Neil J Zemmel, MD

Neil J. Zemmel, MD, FACS
Richmond Plastic Surgeon
5.0 out of 5 stars 45 reviews

Minimize Bruising from filler treatment

+2

Any treatment with fillers may result in bruising. This largely depends on the area treated. The area around the eyes is especially prone for hematoma. Since we have started to use blunt cannula we have seen significantly less bruising. You can avoid aspirin or alcohol to minimize the risk yourself.

Robert Kasten, MD
Mainz Dermatologic Surgeon

How to avoid bruising from filler injections

+2

You can get bruising with any brand of filler. It is not the product itself that determines the amount of bruising. The bruising results from blood vessels that are punctured during the process of injection, and some areas of the face are more prone to bruising than others.

Understanding the anatomy and proper technique are very important. Make sure you choose an experienced doctor with careful and precise technique. (I would recommend going with a board certified plastic surgeon or board certified dermatologist.) The use of good lighting, small needles, ice packs, even loupe magnification (magnifying eyeglasses) can be helpful as well.

Even in good hands bruising is not always avoidable, and is more likely in patients on certain medications. These medications includes motrin, aspirin, certain vitamins, herbal, and other over-the-counter medications. If you are taking and medications, or have a history of easy bleeding or easy bruising, make sure you inform your doctor before any injections. Together you can take steps to minimize your risk.

Good luck!

Anita Patel, MD
Beverly Hills Plastic Surgeon
4.5 out of 5 stars 10 reviews

Bruising is always a potential for injectables

+2

Even with the best injectors, bruising is a potential and is influenced by medications, techniques being used, and areas being treated. In our practice, the few that experienced prolonged bruising (beyond 1 week) seems to be directly related to those that are taking omega acids on a regular basis. A gentle hand and icing will help minimize the potential; however, I would not advise that you find a different injector after one bruising episode.

In our practice, we utilize the pulsed dye laser for those that have post-injectable bruising. This quick treatment helps resolve the bruise in as little as 12 hours for most. Having this back up plan if need be is appreciated by our patients.

Harold J. Kaplan, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.